Hail, Golden Valley
- When
- August 17, 9:40 PM CST to 9:44 PM CST
- Where
- Golden Valley County, 6 mi SE of Beach
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.850, -103.917
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 2:17 PM CST, 7 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 317 PM CDT THU AUG 17 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... CURRENTLY...A BAND OF WEAKENING PRECIPITATION EXTENDS NORTHEAST FROM EASTERN DUNN COUNTY TO SOUTHERN PIERCE COUNTY. OTHER SHOWERS WERE LOCATED IN NORTHWEST ND AROUND THE CROSBY AREA. BOTH AREAS WERE BEING SUPPORTED BY BROAD UPPER LEVEL VORTICITY ADVECTION COUPLED WITH WEAK FRONTOGENETICAL FORCING. BOTH AREAS OF SHOWERS ARE ALSO EXPECTED TO CONTINUE THROUGH THE AFTERNOON...WITH SOUTHERN BAND WEAKENING. TONIGHT...FORECAST ISSUE WILL BE HOW PRECIPITATION WILL FALL IN THE CWA TONIGHT. ALL MODELS...EXCEPT WRF...HAVE CONVERGED UPON A SOLUTION...PLACING THE HEAVIEST PRECIPITATION TOTALS IN SOUTHERN ND...2-5 INCHES. THIS SOLUTION SEEMS MOST LIKELY...AS HANDLING OF UPPER LEVEL AND SURFACE FEATURES MAKE THE MOST SENSE. WRFS PLACEMENT OF SURFACE LOW IN EASTERN COLORADO BY THIS EVENING SEEMS BADLY PLACED WITH...STRONG BAROCLINIC BOUNDARY IN PLACE OVER SOUTHERN ND AND WITH STRONG UPPER LEVEL SUPPORT TO THE NORTH...VIA STRONG WAVE ADVECTING INTO EASTERN MT. EXPECTING THUNDERSTORM INITIATION OVER SOUTHEAST MT AND NORTHEASTERN WY BY THIS EVENING. THUNDERSTORMS WILL RIDE LL BOUNDARY TO THE EAST NORTHEAST...MERGING INTO AN MCS. STRONG UPPER LEVEL WAVE...LOW LEVEL MOISTURE CONVERGENCE WITH DEVELOPING LOW LEVEL JET...DESCENT INSTABILITY...1000-2000 J/KG CAPE...AND SUPPORTED SHEAR PROFILES SHOULD HELP MAINTAIN THE MCS ACROSS SOUTHERN ND MAINLY OVERNIGHT. DAMAGING WINDS MAY BECOME A THREAT AS THE SYSTEM PROGRESSES...ALONG WITH VERY HEAVY RAINFALL. THINKING THAT SOME AREAS MAY SEE 2-5 INCHES OF RAIN IF ALL WORKS OUT. SLOW SYSTEM MOVEMENT WILL ALLOW RAIN CHANCES TO LINGER INTO TOMORROW AFTERNOON MAINLY FOR THE CENTRAL AND EAST. POCKETS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE. GOOD RAINFALL WILL BE POSSIBLE FRIDAY...AS SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM INTO EASTERN THE EASTERN DAKOTAS ALOFT. FORECAST AREA WILL DRY OUT FRIDAY NIGHT INTO SATURDAY AS HIGH PRESSURE WILL BUILD INTO THE REGION...BRINGING CLEAR SKIES AND LIGHT WINDS SATURDAY. ANOTHER CHANCE OF THUNDERSTORMS WILL BE IN STORE SUNDAY...AS REGION RETURNS TO SOUTHERLY FLOW WITH SOME MOISTURE PUMPING UP INTO THE REGION AHEAD OF THE NEXT TROUGH. THE TROUGH WILL PASS THROUGH THE REGION SUNDAY AFTERNOON AND EVENING. WENT WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR NOW...AS SYSTEM TIMING AND LL MOISTURE ADVECTION STILL NEEDS TO BE WORKED OUT BY THE MODELS. TEMPERATURES FRIDAY ARE EXPECTED TO BE COOL WITH CLOUDS AND SHOWERS IN PLACE. HAVE 70S IN THERE FOR NOW...BUT 60S MAY BE MORE LIKELY ESPECIALLY IN THE EAST WHERE RAIN MAY BE ONGOING. SATURDAY WILL BE WARMER...BACK INTO THE 80S. SAME FOR SUNDAY...EXCEPT LOW 90S MAY BE POSSIBLE IN THE WEST. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... MEDIUM RANGE MODELS REMAIN CONSISTENT IN DEVELOPING ZONAL TO NW FLOW ALOFT ACROSS THE NRN CONUS NEXT WEEK AS AN EASTERN TROUGH DEEPENS AND THERMAL RIDGING TAKES UP RESIDENCE IN THE WEST. GIVEN CONTINUITY IN MODELS THIS MAKES SENSE AND SO WE HAVE HIGH CONFIDENCE HERE...BUT THE DETAILS OF THE SCENARIO CONTINUE TO PLAY HARDBALL. THE 12Z GFS ARRIVED WITH A WARMER SCENARIO /ESPECIALLY IN ITS MOS/ AND THIS IS HARD TO DISCOUNT GIVEN DRY TOPSOIL AND H85 TEMPS OVER 20 C AT TIMES. STILL POTENTIAL FOR COOLER AIR TO BE DRAWN SWD BUT ATTM WE WILL TAKE A WARMER ROUTE. TDY THE ECMWF HAS TRENDED TWD THE GFS AND DGEX WITH A MIDWEEK S/W. THIS FEATURE DISAPPEARED ON THE 00Z GFS...BUT IN THIS FLOW CLIMATOLOGY SAYS WE HAVE S/W PASSAGE EVERY 3 DAYS OR SO...AND THIS IS WHAT THE MODELS NOW PORTRAY. FEEL THERE IS ENOUGH CONFIDENCE TO INTRODUCE A SLGT CHANCE OF THUNDER IN ORDER TO GET OUR FOOT IN THE DOOR ON THIS SCENARIO...EVEN THOUGH TIMING ON THIS MAY CONTINUE TO WAFFLE A BIT THE NEXT FEW DAYS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JC/CJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 512 AM CDT THU AUG 17 2006 NDZ017>023-025-031>037-040>048-050-051-181015- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 512 AM CDT THU AUG 17 2006 /412 AM MDT THU AUG 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP DURING THE AFTERNOON HOURS AND CONTINUE THROUGH THE NIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL IS ALSO A POSSIBILITY ALONG WITH LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL DISTURBANCE WILL KICK OFF SCATTERED THUNDERSTORMS THROUGHOUT THE DAY ON FRIDAY. SOME THUNDERSTORMS MAY BE SEVERE IN SOUTHEASTERN NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. NDZ001>005-009>013-181015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE- 512 AM CDT THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. A FEW THUNDERSTORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. CH/JV
The Bismarck radar (KBIS), 240 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528453.